Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2017, 8:31 PM CDT for Beadle County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 5, 2017, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
873 WUUS53 KFSD 060131 SVRFSD SDC005-060200- /O.NEW.KFSD.SV.W.0129.170706T0131Z-170706T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 831 PM CDT WED JUL 5 2017 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northeastern Beadle County in east central South Dakota... * Until 900 PM CDT * At 830 PM CDT, a severe thunderstorm was located near Hitchcock, or 13 miles southeast of Redfield, moving southeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near, Hitchcock around 840 PM CDT. Other locations impacted by this severe thunderstorm include Broadland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4463 9809 4452 9794 4440 9840 4463 9853 TIME...MOT...LOC 0130Z 328DEG 18KT 4470 9840 HAIL...0.88IN WIND...60MPH $$ Ferguson
2 follow-up statements
739 WWUS53 KFSD 060144 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 844 PM CDT WED JUL 5 2017 SDC005-060200- /O.CON.KFSD.SV.W.0129.000000T0000Z-170706T0200Z/ Beadle SD- 844 PM CDT WED JUL 5 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN BEADLE COUNTY... At 843 PM CDT, a severe thunderstorm was located over Hitchcock, or 17 miles southeast of Redfield, moving southeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Beadle County, including the following locations: Hitchcock and Broadland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4463 9809 4449 9804 4440 9840 4463 9853 TIME...MOT...LOC 0143Z 328DEG 18KT 4465 9836 HAIL...0.88IN WIND...60MPH $$ Ferguson
558
WWUS53 KFSD 060159
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
859 PM CDT WED JUL 5 2017
SDC005-060209-
/O.EXP.KFSD.SV.W.0129.000000T0000Z-170706T0200Z/
Beadle SD-
859 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEADLE COUNTY
WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However nickel
size hail and gusty winds up to 50 miles per hour are still possible
with this storm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4463 9809 4449 9804 4440 9840 4463 9853
TIME...MOT...LOC 0159Z 328DEG 18KT 4458 9830
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:47 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 5, 6:47 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 647 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 633 PM CDT Wed Jul 5 2017 Went ahead and added some isolated to scattered pops for north central SD for this evening due to the scattered TSRA which has developed north of Huron SD. Some of that heating based activity could drain down into our zones along a strong ML cape gradient. There is a significant amount of DCAPE out there due to the relatively dry low levels in that area, so will monitor. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Jul 5 2017 Convective development continues to be the largest challenge to the short range forecast - perhaps more so if it can even occur over the next 24 hours. Strong Rockies ridge in place, and will see a wave move over the ridge downstream into northern Minnesota by Thursday morning. Continual gradual warming to temperatures aloft will increase the cap strength across the region from the west. At mid afternoon, have readings around 100 in south central SD, but also with mixing of moisture to knock dewpoint readings back to around 60 degrees. Elsewhere, not quite as hot, but still seeing the dewpoint readings drop into the lower to mid 60s. Result has been maintenance of strong ML cap of 100-200 J/kg through the afternoon. Again, will have to look well upstream toward north central SD or south central ND for development, closer to the lower-level convergence. Problem for this development will be the attempt to progress into the warm and dry layer aloft, which would likely work to diminish activity before making much of what would be a slow progression into the highway 14 corridor during the evening. As the jet streak/wave punches toward MN late night, likely that another small MCS could develop well north of the area, with a very small chance that a tail of trailing convection could develop toward southwest MN, and have put a very small threat up around KMML for late night to cover, although odds are strongly against it. Convective development in weak forcing is by far not the strong suit of the high resolution CAMS, and that is the situation with each HRRR run showing almost random locations for development, but with the general theme mentioned above. By Thursday, will again have to focus on the heat. Cold front driven by the wave in MN will push southward, indications on latest runs a bit quicker than earlier model runs. This should not have a significant impact on warming, with good west to southwest flow ahead of the front, and far from strong cooling behind. Combination of heat and some humidity will push the apparent temperature to around 100 degrees from the lower Missouri River valley eastward toward KSLB. Not warm enough for a heat advisory, but definitely uncomfortable and deserving of applying heat safety practices. Otherwise, cap will be very strong again tomorrow as boundary sinks southward, and expect mainly a quiet frontal passage. In the event there is slightly better moisture convergence or a slight dynamic lift cooling in the warm layer, have a very limited temporal threat for storms mainly south of Iowa Highway 3 and south of highway 20 in Nebraska. Threat only for an hour or two around mid to late afternoon, with the threat ending as frontal boundary sinks past area prior to 00z. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jul 5 2017 The extended appears to be characterized by the summer doldrums with upper level ridge building across the western half of the country. This should result in mild conditions, with limited chances of precipitation. Behind the cold front on Thursday night, could see temperatures cool quite nicely with good radiative conditions in a dry environment. Looking at a warming trend Friday through Sunday. On Monday, ECMWF shows a strong ridge rider tracking across the area, while the GFS has little to nothing in terms of a mid level wave. Left the skittish pops Monday-Wednesday, but the prevailing conditions appear to be hot and dry. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jul 5 2017 Added some VCTS to the KHON TAF site due to TSRA drifting southward from northeast SD through 02Z this evening. A lot of this activity is likely heating based so it may not last much longer after sunset. One question mark is winds for KHON if outflow is produced from the TSRA. In that area, observations are not overly abundant and area radars could shoot over outflow boundaries. So erratic winds could occur at KHON early this evening with not a lot of lead time. Otherwise expecting VFR through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...MJ SHORT TERM...Chapman LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jul 5, 3:43 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 343 AM CDT Wed Jul 5 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060845- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 343 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will be hot today with highs from 90 to 100 in South Dakota and far northwest Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible on Monday night and Tuesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 44 min |
| Jul 5, 10:25 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 35 min |
| Jul 5, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.